Alert archive / Texas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 23, NWS San Angelo, TX

March 7, 1998Concho County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 7, 1998, 2:24 PM CST for Concho County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 7, 1998, 2:24 PM CST (20:24 UTC)
Expired
Mar 7, 1998, 3:10 PM CST
In force
46 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Concho County, TX

The radar

The San Angelo radar (KSJT), 60 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 7, 3:00 PM CSTHail 0.75Paint Rock, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.4 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1998-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 498 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1998-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
498 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 7, 1:54 PM CST, 30 minutes earlier.

Area forecast discussion, Mar 7, 1:54 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
154 PM CST SAT MAR 7 1998

WITH SEVERE WEATHER ONGOING...WILL HAVE LITTLE TO ADD TO MODEL
FORECASTS THIS ROUND.  WITH MODELS SHOWING GOOD AGREEMENT THROUGH THE
NEXT COUPLE PERIODS...WILL NOT DEVIATE MUCH FROM GUIDANCES WITH A
SLIGHT EMPHASIS ON THE COOLER AVIATION GUIDANCE. EXPECT DRIZZLE
AND/OR FLURRIES TO BE POSSIBLE TOWARD MORNING OVER THE EASTERN BIG
COUNTRY. EXPECT WIND ADVISORY CRITERIA TOWARD MORNING AND CONTINUING
INTO THE 2ND PERIOD OVER THE FTW ZONES WITH LAKE CAUTION LEVELS
ELSEWHERE.

ABI 031/046 31
SJT 035/051 -0
JCT 036/055 00

15

In the hours before

Special weather statement, Mar 7, 9:48 AM CST, 4 hours 36 minutes before
TXZ098-099-113-114-127-128-071605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
948 AM CST SAT MAR 7 1998

...THE SEVERE THUNDERSTORM WATCH FOR THE EASTERN BIG COUNTRY HAS
BEEN CANCELLED...

AT 945 AM...SHOWERS AND THUNDERSTORMS HAVE MOVED TO THE EAST OF THE
BIG COUNTRY...ENDING THE THREAT OF SEVERE WEATHER. REDEVELOPMENT OF
THUNDERSTORMS IS NOT LIKELY IN THE EASTERN BIG COUNTRY THIS
MORNING...SO THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

10
Special weather statement, Mar 7, 9:48 AM CST, 4 hours 36 minutes before
TXZ098-099-113-114-127-128-071605-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
948 AM CST SAT MAR 7 1998

...THE SEVERE THUNDERSTORM WATCH FOR THE EASTERN BIG COUNTRY HAS
BEEN CANCELLED...

AT 945 AM...SHOWERS AND THUNDERSTORMS HAVE MOVED TO THE EAST OF THE
BIG COUNTRY...ENDING THE THREAT OF SEVERE WEATHER. REDEVELOPMENT OF
THUNDERSTORMS IS NOT LIKELY IN THE EASTERN BIG COUNTRY THIS
MORNING...SO THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

10
Local storm report, Mar 7, 12:45 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
145 PM CDT SAT MAR 07 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0136 PM    VANCOURT                  TX   0.75 INCH HAIL
03/07/98   TOM GREEN                      DIME SIZE HAIL REPORTED
                                          BY SPOTTER
Local storm report, Mar 7, 1:45 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TEXAS
145 PM CDT SAT MAR 07 1998

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0136 PM    VANCOURT                  TX   0.75 INCH HAIL
03/07/98   TOM GREEN                      DIME SIZE HAIL REPORTED
                                          BY SPOTTER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 8:03 PM CSTSevere Thunderstorm WarningSJTCrockett47 min
Mar 6, 9:51 PM CSTSevere Thunderstorm WarningSJTCrockett94 min
Mar 6, 9:57 PM CSTSevere Thunderstorm WarningSJTIrion93 min
Mar 7, 1:00 AM CSTSevere Thunderstorm WarningSJTCrockett35 min
Mar 7, 2:44 AM CSTSevere Thunderstorm WarningSJTNolan46 min
Mar 7, 3:17 AM CSTSevere Thunderstorm WarningSJTTaylor48 min
Mar 7, 8:46 AM CSTSevere Thunderstorm WarningSJTSchleicher, Tom Green49 min
Mar 7, 12:53 PM CSTSevere Thunderstorm WarningSJTTom Green47 min
Mar 7, 12:57 PM CSTSevere Thunderstorm WarningSJTCrockett63 min
Mar 7, 1:27 PM CSTSevere Thunderstorm WarningSJTConcho63 min
Mar 7, 1:53 PM CSTTornado WarningSJTSutton77 min
Mar 7, 2:14 PM CSTTornado WarningSJTTom Green61 min
Mar 7, 2:42 PM CSTSevere Thunderstorm WarningSJTConcho58 min
Mar 7, 2:51 PM CSTSevere Thunderstorm WarningSJTKimble74 min
Mar 7, 3:20 PM CSTSevere Thunderstorm WarningSJTColeman, McCulloch60 min

Nearby

Severe Thunderstorm Warnings in Texas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.